Phenindamine is a type of medication called an antihistamine, which helps relieve allergy symptoms. Phenindamine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Note: This list may not be all inclusive.
Bladder and kidneys:
- Inability to urinate
- Difficulty urinating
Eyes, ears, nose, and throat:
- Blurred vision
- Dilated (enlarged) pupils
- Dry mouth
- Ringing of the ears
Heart and blood vessels:
- Rapid heartbeat
- Increased blood pressure
- Convulsions (seizures)
Stomach and intestines:
Seek immediate medical help. DO NOT make the person throw up unless told to do so by poison control.
Before Calling Emergency
Determine the following information:
- The patient's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- The time it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Blood and urine tests
- Chest x-ray
- EKG (electrocardiogram or heart tracing)
- Breathing support
- Intravenous (given through the vein) fluids
- Medicine to to treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
If the patient survives the first 24 hours, chances of survival are good. Few patients actually die from an antihistamine overdose. With extremely high doses of antihistamines, serious heart rhythm disturbances may occur, which may result in death.
Amilon; Fenaclor; Nolamine; Norphenamine; Prophamine
Kirk MA, Baer AB. Anticholinergics and Antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 39.
Update Date 10/16/2013
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.